Wisconsin, 2019

Hail in Wisconsin, May 16, 2019

May 16, 2019 · NWS ARX · 2 events in 2 counties and zones

A line of thunderstorms moved across western Wisconsin during the morning of May 16th. Some of these storms dropped dime or nickel sized hail near Stoddard (Vernon County) and Platteville (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across western Wisconsin during the morning of May 16th. Some of these storms dropped dime or nickel sized hail near Stoddard (Vernon County) and Platteville (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 16, 5:12 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, May 16, 5:12 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
612 AM CDT Thu May 16 2019

.SHORT TERM...(Today and tonight)
Issued at 307 AM CDT Thu May 16 2019

Regional radars this morning showing a band of showers and storms
extending from northwest Wisconsin into west-central Minnesota along
a cold front. This activity will continue to move southeast and is
expected to move across the area during the early morning hours. The
16.05Z RAP suggests this activity will come through with some decent
shear around 40 knots in the 0-3 km layer but with only 250-500 J/Kg
of ML CAPE. This should be enough to support some general thunder
and maybe a stronger storm or two but not expecting any severe
weather to occur.

Once this activity clears the area, attention then
turns to the front and how far south it will progress. The RAP
continues to push the front slowly south and by early evening
suggests it will be just south of the forecast area and then into
the Interstate 80 corridor for the overnight hours. The 16.00Z NAM
is similar with the position of the front into the early evening but
does not push it quite as far south during the overnight. A band of
weak to moderate frontogenesis looks to develop along the front in
the 1000-700 mb layer and there should be 2 to 4 ubar/s of upglide
over the front on the 305K isentropic surface. The moisture
transport axis tonight looks to mainly be parallel to the front
with just some weak convergence into it. The forcing should be
enough to see showers and storms regenerate tonight along and
north of the front and move quickly off to the east/southeast in
the moisture transport axis. Where this occurs will be totally
dependent on the position of the front. If the RAP is correct,
most of the activity could be just south of the forecast area
while the NAM would suggest areas south of Interstate 90 would be
favored. Right now, both solutions have some support from the hi-
res meso-scale models and will try to balance these solutions with
rain chances along and south of Interstate 90 with the highest
chances across the far south. Some threat for strong to possibly
severe storms this evening along and south of the front. An axis
of 1000-2000 J/Kg of ML CAPE should be in place with the potential
for around 40 knots of 0-3 km shear to spill over the front and
overlap some of the CAPE. If this happens there will be potential
for some hail and strong winds.

.LONG TERM...(Friday through Wednesday)
Issued at 307 AM CDT Thu May 16 2019

On Friday afternoon and early evening, southerly winds aloft
bring elevated instability into the area from Iowa. The main
question is exactly how far north will this most unstable CAPE
get into the area. The NAM has 500-1000 J/kg near and south of the
Interstate 90 corridor in southeast Minnesota and western
Wisconsin, and 1-3K across northeast Iowa and southwest Wisconsin.
Meanwhile, the GFS has only up 500 J/kg near and south of the
Interstate 90 corridor in southeast Minnesota and western
Wisconsin, and 500-1000 J/kg across northeast Iowa and southwest
Minnesota. The amount of instability is critical, because a
700-500 mb speed maximum will be moving through the area during
the mid to late afternoon. This dramatically increases the shear
in the 2-5 km layer. Both models have the bulk shear of 40 to 50
knots. Soundings show a straight-line hodograph which would
present the possibility of elevated splitting supercells. With
such a deep layer of stable air, not anticipating a wind or
tornado threat, but could not rule out the possibility of hail.

From Friday night into Sunday, there exists the potential of heavy
rain as a low pressure area moves east northeast out of the
Central Plains. Precipitable water values climb to around 1.5
inches (90-95th percentile) and warm cloud layer depths climb into
the 3.5 to 4 km range. While this is favorable, the 850 mb
moisture transport is not overly that strong. In addition, there
are questions on elevated CAPES. The GFS has much better CAPES
aloft than the NAM. At this time, the greatest potential for heavy
rain is along and south of Interstate 94. WPC currently has this
area under a marginal risk of heavy rain for this time period.
They have 2-3 inches between I-90 and I-94 and 3-4 inches across
northeast Iowa and southwest Wisconsin. This will result in rises
on area rivers and streams and potentially some flooding along the
Mississippi tributaries.

After a brief respite from rain during the early part of the work
week, another shortwave trough will eject out of the southwest
United States and impact the area from Tuesday into Tuesday night.
While the GFS and Canadian are not that impressive with their
surface lows, the ECMWF has a 983 mb surface low moving out of the
Central Plains into southwest Minnesota. At this time, the ECMWF
is not that impressive with its instability. However, it does have
0-3 km shear in the 40-60 knot range. Rainfall amounts are in the
1 to 2 inch range.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 612 AM CDT Thu May 16 2019

Local and regional radars continue to show a line of showers and
storms moving east/southeast across the region. While the bulk of
this activity should pass by both airports to the north, it will
come close enough that there could still be a short period of MVFR
conditions through 13 or 14Z. After that, any additional
convection through the remainder of the day looks to be east of
both airports. A cold front across central Minnesota this morning
will slide through the region swinging the winds around to the
northwest during the afternoon. This front will then become
stationary south of the airports tonight with more convection
expected to develop along it. Right now, this overnight convection
should be well to the south and not impact either airport. Once
the morning showers and storms move past the area, VFR conditions
are expected for the rest of the period.

&&

.HYDROLOGY...Friday night into Sunday
Issued at 307 AM CDT Thu May 16 2019

The models are in fairly good agreement that 2 to 4 inches of rain
will possible for this time period. This rain will cause rises
and potentially flooding along the Mississippi River tributaries.
The highest chances at this time look to be in northeast Iowa and
southwest Wisconsin. Due to this possibility, plan on issuing a
Excessive Rainfall Outlook.

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...04
LONG TERM...Boyne
AVIATION...04
HYDROLOGY...Boyne
Hazardous weather outlook, May 16, 4:28 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
528 AM CDT Thu May 16 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-
041>044-053>055-061-171100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
Crawford-Richland-Grant-
528 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms will be possible this morning and from this
afternoon into tonight. A few of the storms may be strong to
severe from mid afternoon into the late evening. Damaging winds
and hail are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More strong storms are possible Friday afternoon and evening and
again Saturday afternoon and evening. At this time, the main
threats look to be hail and lightning.

Locally heavy rain will possible with all the storms, especially
Friday night through Sunday.

Additional storms will be possible from Tuesday afternoon into
Wednesday. At this time, lightning looks to be the main threat.

.SPOTTER INFORMATION STATEMENT...

At this time, the severe weather threat looks short lived, so
spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-171100-
Taylor-Clark-
528 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...Today and Tonight

Scattered storms are possible this morning. The main threat will
be lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered thunderstorms will be possible Friday afternoon
and evening, Saturday afternoon and evening, and from Tuesday
afternoon into Wednesday. The main threat will be lightning.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, May 16, 6:17 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
717 AM CDT THU MAY 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HEAVY RAIN       WABASHA                 44.37N 92.05W
05/16/2019  M1.22 INCH       WABASHA            MN   PUBLIC

&&

The radar

The La Crosse radar (KARX), 12 km away, was scanning. The volume nearest the first event began at 12:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Vernon

When
May 16, 6:27 AM CST
Where
Vernon County, 5 mi NE of Stoddard
Measured
0.75 in hail
Reported by
Public
Coordinates
43.721, -91.149

Hail, Grant

When
May 16, 8:55 AM CST
Where
Grant County, 4.11 mi SE of Ellenboro
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.740, -90.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2019Every state in 2019This day in weather historyWarnings in Wisconsin, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825816, 825817.